MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. VENTRIO ST; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. VENTRIO ST; SURGICAL MESH
Catalog Number 5950090
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Death (1802); Obstruction/Occlusion (2422)
Date of Event 11/02/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
No conclusion can be made.The information as provided is limited.Additional information has been requested.However, it is reported that the details regarding the patient's postoperative course are unavailable at this time.Adhesion is a know inherent risk of surgery and is listed in the adverse reaction section of the instructions-for-use as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.When/if additional information is provided, this report will be updated.Sample not returned.
 
Event or Problem Description
It was reported that on (b)(6) 2019 the patient was implanted with bard ventrio st mesh and a non bard mesh.As reported the patient later passed away (date of death not provided).As reported the bowel had adhered to a mesh however the contact was unable to say if the mesh adhesions had caused or contributed to the patient's death.The patient's doctor is unavailable at this time to provide further details.
 
Additional Manufacturer Narrative
No conclusion can be made.The information as provided is limited.Additional information has been requested.However, it is reported that the details regarding the patient's postoperative course are unavailable at this time.Adhesion is a know inherent risk of surgery and is listed in the adverse reaction section of the instructions-for-use as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.When/if additional information is provided, this report will be updated.This is an addendum to document the receipt of additional information.The information provided indicates an elderly patient underwent a complicated procedure during which she was implanted with the ventrio st mesh and a non-bard onlay.The procedure was complicated by dense scar tissue.The rives stoppa procedure would not come together due to inflexibility.A ventrio st mesh was placed as a sublay (retro muscular).While closing, the scar tore and a non-bard onlay was used to augment the ventrio st mesh.As reported, there were adhesions found to the back of the ventrio st mesh at the outer perimeter.It was not identified how the ventrio st mesh came into contact with the bowel.It was alleged the cause of death to be related to obstruction.The patient's death certificate and/or autopsy report were not provided.While adhesions are a known inherent risk of surgery, no sample was returned for evaluation and a definitive conclusion cannot be made as to the possible cause of alleged adhesions to the mesh edge.This is an addendum to document the receipt of additional information.The additional information provided indicates that upon initial implant the posterior closure was incomplete, and the mesh was exposed to bowel.It appears that the issue may have presented due to an anatomical complication, advancing the patient condition and most likely not related to a malfunction or defect with the device.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that on (b)(6) 2019 the patient was implanted with bard ventrio st mesh and a non bard mesh.As reported the patient later passed away (date of death not provided).As reported the bowel had adhered to a mesh however the contact was unable to say if the mesh adhesions had caused or contributed to the patient's death.The patient's doctor is unavailable at this time to provide further details.Addendum based on additional information provided by surgeon on (b)(6) 2019 ¿ the patient had a ¿6 x 6cm hernia, well defined neck of dense scar tissue.No surgical planes so novel ones created.Rives stoppa but due to inflexibility wouldn¿t come together.Therefore, right anterior compartment separation.Inadequate posterior sheath not closed.Bard ventrio st 35 x 24 mesh placed as sublay (retro muscular).On closing midline the scar tissue lateral to the rectus on the right tore open.Midline closure completed and ventrio st augmented with (onlay non-bard 20 x 15).Post operatively had a slow recovery with lots of fluid coming into the drains as would be expected as there was no seal between abdomen and subcutaneous fat except bridged mesh sandwich.Post operative ileus.Prolonged stay on hdu due to her chest.Atrial fibrillation.Post op type 2 respiratory failure.Hyponatraemia.Aortic stenosis." on (b)(6) 2019 - the patient was discharged.On (b)(6) 2019 - the "patient was readmitted via a and e.Vomiting.Abdominal pain.Hypotension.Repeat ct showed mildly raised white cell count.Crp 95.Rose to 390 on (b)(6) 2019.Fears over intra-abdominal sepsis.Hence laparotomy.As reported, "on (b)(6) 2019 a laparotomy by a colleague.He reported collection superficial to mesh sandwich.He reported dense adhesions around the entirety of the perimeter of the mesh.He divided these and left the abdomen open as a laparostomy.His intention was that it should be closed at a second procedure.There was no infection so it is unclear why this was done.Patient had one change of dressing in theatre.Then elected not for any further surgery, discharged from itu to palliative care.On (b)(6) 2019 - the patient's date of death.Per surgeon summary, "there were few planes at surgery and scarring lateral to the rectus was attenuated.She probably should have had a biological mesh in retrospect.The ventrio st would not form a fluid tight barrier between abdomen and skin.Hence subcutaneous collection.However, the cause of death was her small bowel obstruction from adhesions to the back of the ventrio st mesh at its perimeter.The seprafilm appears to have succeeded in resisting adhesions but for at the margin.If i had done the repeat surgery i would have placed an intraperitoneal biological mesh.Her chest was v poor post operatively after the initial operation and he had an extended stay.She was not in a good position to face the second operation.¿ addendum based on additional information provided by surgeon the surgeon states that during the implant procedure the mesh was sutured in place, mechanical fasteners were not used.Also stated was that the posterior closer was incomplete, there was no good posterior coverage, the implant was exposed to bowel.
 
Event or Problem Description
It was reported that on (b)(6) 2019 the patient was implanted with bard ventrio st mesh and a non bard mesh.As reported the patient later passed away (date of death not provided).As reported the bowel had adhered to a mesh however the contact was unable to say if the mesh adhesions had caused or contributed to the patient's death.The patient's doctor is unavailable at this time to provide further details.Addendum based on additional information provided by surgeon.(b)(6)2019: the patient had a ¿6 x 6cm hernia, well defined neck of dense scar tissue.No surgical planes so novel ones created.Rives stoppa but due to inflexibility wouldn¿t come together.Therefore, right anterior compartment separation.Inadequate posterior sheath not closed.Bard ventrio st 35 x 24 mesh placed as sublay (retro muscular).On closing midline the scar tissue lateral to the rectus on the right tore open.Midline closure completed and ventrio st augmented with (onlay non-bard 20 x 15).Post operatively had a slow recovery with lots of fluid coming into the drains as would be expected as there was no seal between abdomen and subcutaneous fat except bridged mesh sandwich.Post operative ileus.Prolonged stay on hdu due to her chest.Atrial fibrillation.Post op type 2 respiratory failure.Hyponatraemia.Aortic stenosis." on (b)(6) 2019: the patient was discharged.On (b)(6) 2019 - the "patient was readmitted via a and e.Vomiting.Abdominal pain.Hypotension.Repeat ct showed mildly raised white cell count.Crp 95.Rose to 390 on (b)(6)2019.Fears over intra-abdominal sepsis.Hence laparotomy.As reported, "(b)(6) 2019 a laparotomy by a colleague.He reported collection superficial to mesh sandwich.He reported dense adhesions around the entirety of the perimeter of the mesh.He divided these and left the abdomen open as a laparostomy.His intention was that it should be closed at a second procedure.There was no infection so it is unclear why this was done.Patient had one change of dressing in theatre.Then elected not for any further surgery, discharged from itu to palliative care.(b)(6) 2019: the patient's date of death.Per surgeon summary, "there were few planes at surgery and scarring lateral to the rectus was attenuated.She probably should have had a biological mesh in retrospect.The ventrio st would not form a fluid tight barrier between abdomen and skin.Hence subcutaneous collection.However, the cause of death was her small bowel obstruction from adhesions to the back of the ventrio st mesh at its perimeter.The seprafilm appears to have succeeded in resisting adhesions but for at the margin.If i had done the repeat surgery i would have placed an intraperitoneal biological mesh.Her chest was v poor post operatively after the initial operation and he had an extended stay.She was not in a good position to face the second operation.¿.
 
Additional Manufacturer Narrative
No conclusion can be made.The information as provided is limited.Additional information has been requested.However, it is reported that the details regarding the patient's postoperative course are unavailable at this time.Adhesion is a know inherent risk of surgery and is listed in the adverse reaction section of the instructions-for-use as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.When/if additional information is provided, this report will be updated.This is an addendum to document the receipt of additional information.The information provided indicates an elderly patient underwent a complicated procedure during which she was implanted with the ventrio st mesh and a non-bard onlay.The procedure was complicated by dense scar tissue.The rives stoppa procedure would not come together due to inflexibility.A ventrio st mesh was placed as a sublay (retro muscular).While closing, the scar tore and a non-bard onlay was used to augment the ventrio st mesh.As reported, there were adhesions found to the back of the ventrio st mesh at the outer perimeter.It was not identified how the ventrio st mesh came into contact with the bowel.It was alleged the cause of death to be related to obstruction.The patient's death certificate and/or autopsy report were not provided.While adhesions are a known inherent risk of surgery, no sample was returned for evaluation and a definitive conclusion cannot be made as to the possible cause of alleged adhesions to the mesh edge.Updated fields: a2, a3, b2 (date of death), b3, b4, b5, b6, g4, g7, h2, h6, h10.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : sample not returned.

Brand Name
VENTRIO ST
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key9882447
Report Number1213643-2020-03001
Device Sequence Number2784789
Product Code FTL
UDI-Device Identifier00801741031588
UDI-Public(01)00801741031588
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K101920
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2020
Device Catalogue Number5950090
Device Lot NumberHUCX2366
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/06/2020
Supplement Date Received by Manufacturer06/12/2020
07/13/2020
Initial Report FDA Received Date03/26/2020
Supplement Report FDA Received Date07/08/2020
07/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age82 YR